Global Bifurcations and Explosions

  • Mike R. Jeffrey


Nonsmooth systems suffer a curse of dimensionality. Every higher dimension brings the possibility of fundamentally new local and global dynamics, as a simple object classified in low dimensions takes on unknown new complications in higher dimensions. Classifying these conventionally, by forming an accounting of all singularities and their unfoldings, can therefore make little impact on our studies in higher dimensions. As with the exit points which we used to organize local dynamics in Chapter  10, we need another approach.


  1. 35.
    A. Colombo, M. di Bernardo, E. Fossas, and M. R. Jeffrey. Teixeira singularities in 3D switched feedback control systems. Systems & Control Letters, 59(10):615–622, 2010.MathSciNetzbMATHGoogle Scholar
  2. 46.
    M. Desroches, B. Krauskopf, and H. M. Osinga. Mixed-mode oscillations and slow manifolds in the self-coupled Fitzhugh-Nagumo system. Chaos, 18(1):015107, 2008.Google Scholar
  3. 48.
    M. di Bernardo, C. J. Budd, A. R. Champneys, and P. Kowalczyk. Piecewise-Smooth Dynamical Systems: Theory and Applications. Springer, 2008.zbMATHGoogle Scholar
  4. 49.
    M. di Bernardo, P. Kowalczyk, and A. Nordmark. Bifurcations of dynamical systems with sliding: derivation of normal-form mappings. Physica D, 170:175–205, 2002.MathSciNetzbMATHGoogle Scholar
  5. 50.
    M. di Bernardo, P. Kowalczyk, and A. Nordmark. Sliding bifurcations: a novel mechanism for the sudden onset of chaos in dry friction oscillators. Int.J.Bif.Chaos, 13:2935–2948, 2003.MathSciNetzbMATHGoogle Scholar
  6. 63.
    M. I. Feigin. Doubling of the oscillation period with C-bifurcations in piecewise continuous systems. Journal of Applied Mathematics and Mechanics (Prikladnaya Matematika i Mechanika), 34:861–869, 1970.MathSciNetGoogle Scholar
  7. 64.
    M. I. Feigin. On the generation of sets of subharmonic modes in a piecewise continuous systemq. Journal of Applied Mathematics and Mechanics (Prikladnaya Matematika i Mechanika), 38:810–818, 1974.Google Scholar
  8. 65.
    M. I. Feigin. On the structure of C-bifurcation boundaries of piecewise continuous systems. Journal of Applied Mathematics and Mechanics (Prikladnaya Matematika i Mechanika), 42:820–829, 1978.MathSciNetGoogle Scholar
  9. 66.
    M. I. Feigin. Forced Oscillations in Systems with Discontinuous Nonlinearities. Nauka, Moscow. (In Russian), 1994.Google Scholar
  10. 75.
    P. Glendinning. Robust new routes to chaos in differential equations. Physics Letters A, 168:40–46, 1992.MathSciNetGoogle Scholar
  11. 76.
    P. Glendinning. The anharmonic route to chaos: kneading theory. Nonlinearity, 6:349–367, 1993.MathSciNetzbMATHGoogle Scholar
  12. 77.
    P. Glendinning. The border collision normal form with stochastic switching surface. SIADS, 13(1):181–93, 2014.MathSciNetzbMATHGoogle Scholar
  13. 78.
    P. Glendinning. Bifurcation from stable fixed point to n-dimensional attractor in the border collision normal form. Nonlinearity, 28(10):3457–3464, 2015.MathSciNetzbMATHGoogle Scholar
  14. 79.
    P. Glendinning. Bifurcation from stable fixed point to two-dimensional attractor in the border collision normal form. IMA Journal of Applied Mathematics (accepted), 81(4):699–710, 2016.zbMATHGoogle Scholar
  15. 84.
    P. Glendinning and M. R. Jeffrey. Grazing-sliding bifurcations, the border collision normal form, and the curse of dimensionality for nonsmooth bifurcation theory. Nonlinearity, 28:263–283, 2015.MathSciNetzbMATHGoogle Scholar
  16. 86.
    P. Glendinning, P. Kowalczyk, and A. Nordmark. Multiple attractors in grazing-sliding bifurcations in an explicit example of Filippov type. IMA Journal of Applied Mathematics, 81(4):711–22, 2016.MathSciNetzbMATHGoogle Scholar
  17. 89.
    M. Guardia, S. J. Hogan, and T. M. Seara. Sliding bifurcations of periodic orbits in the dry friction oscillator. SIADS, 9:769–98, 2010.zbMATHGoogle Scholar
  18. 91.
    J. Guckenheimer, K. Hoffman, and W. Weckesser. The forced van der Pol equation I: the slow flow and its bifurcations. SIAM J. App. Dyn. Sys., 2:1–35, 2002.MathSciNetzbMATHGoogle Scholar
  19. 107.
    S. J. Hogan, L. Higham, and T. C. L. Griffin. Dynamics of a piecewise linear map with a gap. Proc. R. Soc. A, 463:49–65, 2007.MathSciNetzbMATHGoogle Scholar
  20. 111.
    M. R. Jeffrey. Non-determinism in the limit of nonsmooth dynamics. Physical Review Letters, 106(25):254103, 2011.Google Scholar
  21. 118.
    M. R. Jeffrey, A. R. Champneys, M. di Bernardo, and S. W. Shaw. Catastrophic sliding bifurcations and onset of oscillations in a superconducting resonator. Phys. Rev. E, 81(1):016213–22, 2010.Google Scholar
  22. 120.
    M. R. Jeffrey and S. J. Hogan. The geometry of generic sliding bifurcations. SIAM Review, 53(3):505–525, 2011.MathSciNetCrossRefGoogle Scholar
  23. 130.
    P. Kowalczyk and M. di Bernardo. Two parameter degenerate sliding bifurcations in Filippov systems. Physica D, 204:204–229, 2005.MathSciNetzbMATHGoogle Scholar
  24. 131.
    P. Kowalczyk and P.T. Piiroinen. Two-parameter sliding bifurcations of periodic solutions in a dry-friction oscillator. Physica D: Nonlinear Phenomena, 237(8):1053–1073, 2008.MathSciNetzbMATHGoogle Scholar
  25. 134.
    M. Krupa and P. Szmolyan. Relaxation oscillation and canard explosion. J. Differ. Equ., 174:312–368, 2001.MathSciNetzbMATHGoogle Scholar
  26. 172.
    H. E. Nusse, E. Ott, and J. A. Yorke. Border-collision bifurcations: An explanation for observed bifurcation phenomena. Phys. Rev. E, 49(2):1073–1076, 1994.MathSciNetGoogle Scholar
  27. 181.
    E. Segev, B. Abdo, O. Shtempluck, and E. Buks. Novel self-sustained modulation in superconducting stripline resonators. EPL, 78(5):57002 (5pp), 2007.Google Scholar
  28. 188.
    D. J. W. Simpson. Scaling laws for large numbers of coexisting attracting periodic solutions in the border-collision normal form. Int. J. Bif. Chaos, 24(9):1–28, 2014.MathSciNetzbMATHGoogle Scholar
  29. 189.
    D. J. W. Simpson. Border-collision bifurcations in R n. SIAM Review, 58(2):177–226, 2016.MathSciNetzbMATHGoogle Scholar
  30. 206.
    M. A. Teixeira. Generic bifurcation of sliding vector fields. J. Math. Anal. Appl., 176:436–457, 1993.MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  • Mike R. Jeffrey
    • 1
  1. 1.Department of Engineering MathematicsUniversity of BristolBristolUK

Personalised recommendations